Tricyclic Medications (sometimes called tricyclic antidepressants, or TCAs) for example; amitriptyline, dosulepin, are commonly taken in overdose. They are probably one of the more dangerous medications to use in overdose, and can be fatal.
TCAs are often used to treat depression which exposes an at risk group to the medication. Incidence of TCA poisoning is declining as the use of TCAs has reduced since the introduction of newer medications such as SSRIs (selective serotonin reuptake inhibitors).
The main serious features of tricyclic overdose (tricyclic antidepressant poisoning) are seizure, loss of conscioussness and ventricular arrhythmia.
Tricyclics inhibit the re-uptake of noradrenaline and serotonin at pre-synaptic terminals. This has the main effect of blocking sodium channels, particularly in cardiac cells. They also have anticholinergic effects, alpha adrenergic blockade and anti-muscarinic effects.
They are absorbed well from the gastrointestinal tract and peak plasma concentrations occur after 2-8 hours. They are metabolised by the liver, but many metabolites are active, and continue to be active for up to 24 hours. The half-life is variable between drugs, and is between 8-50 hours. Small amounts of TCA are eliminated unchanged in urine. The rest is excreted as metabolites in the bile.
- Sedation – patients often appear drowsy. In severe cases can cause apnoea which may require airway management and intensive care.
- Confusion / delirium (not common)
- Anticholingeric effects
- Dilated pupils
- Nausea / vomiting
- Sinus tachycardia – due to muscarinic blockade
Prolonged QRS - >100ms
- >100ms is predictive for seizures
- >160ms is predictive for ventricular arrythmia
- Unusual R wave – R:S ration in aVR >0.7 (big R waves!)
- Prolonged QTc
Blood tests or tricyclic level testing is not routinely available.
If any ECG changes are present (signs of cardiotoxicity), then you should consider involving ICU as soon as possible. Sodium bicarbonate and hyperventilation (to raise blood pH) are the main treatments for cardiotoxicity.
- Prepare for airway management. Many cases of large overdose (>10mg/Kg) will require intubation and ventilation. The decision should be made based on the level of sedation and GCS (GCS <8 is usually around the level patients are intubated, but may vary depending on circumstances).
- Get IV access. At least 2 large bore cannulas
- Give Sodium bicarbonate (1-2mEq/Kg – about 100mEq in most patients). Usually given as a rapid bolus IV. There may be immediate ECG changes (e.g. narrowing of QRS). Repeat until ECG changes seen. Then consider starting sodium bicarbonate infusion.
- Mechanism – Has two effects. Raises serum pH. This increases the ratio of the non-ionised version of the TCA, and thus reduces the bioavailability of the TCA in the bloodstream and makes it less likely to bind to its receptors. The excess sodium is also thought to increase the potential across the cardiac membrane thus reducing the effect of the sodium blockade.
- Magnesium – is sometimes given if sodium bicarbonate is not an effective anti-arrhythmic.
- Intubate and ventilate if required. It is recommended to hyperventilate to blow off CO2, with the aim of keeping the pH between 7.50 – 7.55. Take regular blood gas samples to monitor pH.
- Consider activated charcoal (most useful if 1-2 hour since ingestion). May require an NG tube if low GCS.
- Treat hypotension with IV fluids. May require vasopressors (e.g. noradrenaline) if this is not effective
- Treat seizures with IV benzodiazepines (e.g. diazepam)
Beware that patients may initially be well when they present, and then rapidly deteriorate.